New Mexico, 2015Damaging Wind in New Mexico, April 21 to 22, 2015
April 21 to 22, 2015 · NWS ABQ · 1 event in 1 county or zone
An area of enhanced lift aloft helped to generate high-based showers and thunderstorms late on the 21st into the early morning hours of the 22nd. One thunderstorm produced a strong dry microburst, which resulted in a 62 mph gust with no reported rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of enhanced lift aloft helped to generate high-based showers and thunderstorms late on the 21st into the early morning hours of the 22nd. One thunderstorm produced a strong dry microburst, which resulted in a 62 mph gust with no reported rain. A few other thunderstorms produced gusts up to 50 mph, but nothing more. No damage was reported due to this gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 21, 10:21 PM MST, 1 hour 34 minutes earlier.
Area forecast discussion, Apr 21, 10:21 PM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1121 PM MDT TUE APR 21 2015
.AVIATION...
06Z TAF CYCLE
LIGHT BREEZES WILL PREVAIL THROUGH WEDNESDAY MORNING ACROSS
NORTHERN AND CENTRAL NEW MEXICO...BECOMING MODERATELY GUSTY BY THE
AFTERNOON WITH OCCASIONAL GUSTS TO 25 TO 30 KT AT SOME LOCATIONS.
SHOWERS AND THUNDERSTORMS WILL REDEVELOP WEDNESDAY
AFTERNOON...FAVORING THE NORTH CENTRAL TO NORTHEASTERN PARTS OF
NEW MEXICO AS A COLD FRONT SAGS INTO THAT PART OF THE STATE. SOME
OF THE STORMS MAY TURN STRONG TO SEVERE WITH GUSTY DOWNBURST WINDS
AND HAIL. SOME MVFR CEILINGS MAY ALSO DEVELOP INTO WEDNESDAY NIGHT
FROM REMNANT CLOUDS FROM THUNDERSTORMS. WINDS WILL ALSO SHIFT MORE
EASTERLY OR NORTHEASTERLY AND BECOME BRIEFLY GUSTY BEHIND THE FRONT
WEDNESDAY AFTERNOON...MOSTLY IMPACTING KCAO...KRTN...KTCC...AND
PERHAPS KLVS.
52
&&
.PREV DISCUSSION...331 PM MDT TUE APR 21 2015...
.SYNOPSIS...
A BACK DOOR COLD FRONT WILL DROP INTO NORTHEAST AREAS TONIGHT
KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THROUGH
WEDNESDAY NIGHT. A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM
WILL THEN CROSS THURSDAY THROUGH FRIDAY MORNING WITH WIND...RAIN
SHOWERS...THUNDERSTORMS AND MOUNTAIN SNOW FAVORING WESTERN AND
NORTHERN AREAS. A FEW INCHES OF SNOW ACCUMULATION WILL BE POSSIBLE
IN THE NORTHERN MOUNTAINS...AND TO A LESSER EXTENT THE WEST
CENTRAL MOUNTAINS. AS THE STORM SYSTEM EXITS NORTHEASTWARD FRIDAY
AFTERNOON AND NIGHT...ANOTHER UPPER LEVEL TROUGH WILL KEEP THE
WEATHER UNSETTLED ACROSS NORTHERN AND WESTERN AREAS THROUGH THE
WEEKEND.
&&
.DISCUSSION...
ALONG THE BACK DOOR COLD FRONT...WITH A FAVORABLE SHEAR PROFILE
ALOFT...A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE NORTHEAST PLAINS ON FRIDAY AFTERNOON.
IN THE SERIES OF STORM SYSTEMS THE ONE THAT LOOKS TO BE THE BEST
DEVELOPED WILL BE THE UPPER LEVEL LOW PRESSURE SYSTEM THAT CROSSES
THURSDAY THROUGH FRIDAY MORNING. AHEAD OF THE SYSTEM...SOUTHWEST
WINDS WILL STRENGTHEN ALOFT WHILE A LEE TROUGH EXTENDS SOUTHWARD
FROM A 999 MB SURFACE LOW IN SE CO. THESE INGREDIENTS WILL YIELD
BREEZY TO WINDY CONDITIONS AT THE SURFACE ACROSS SOUTHERN AND EASTERN
AREAS ON THURSDAY. GUSTS COULD PEAK NEAR 50 MPH THURSDAY AFTERNOON
ACROSS THE NE. BREEZY TO WINDY CONDITIONS MAY RETURN TO MANY AREAS
FRIDAY AS THE UPPER LOW TRACKS ENE FROM GALLUP TO CLAYTON...OR
MAYBE A BIT NORTH OF THIS LINE. WIND DIRECTIONS WILL ALSO SHIFT
OUT OF THE WEST WITH A PACIFIC COLD FRONT. BEHIND THE PACIFIC
FRONT HIGH TEMPERATURES WILL FALL A FEW TO 6 DEGREES BELOW NORMAL
IN MOST LOCATIONS ON FRIDAY. HOWEVER...IN THE WAKE OF THE EXITING
SYSTEM READINGS SHOULD REBOUND A FEW TO 6 DEGREES ON SATURDAY.
44
&&
.FIRE WEATHER...
OVERALL TREND WILL BE BREEZIER THROUGH FRIDAY WITH SOME CRITICAL
CONDITIONS FAVORING THE THURSDAY AFTERNOON PERIOD. PRETTY GUSTY
FAVORING THE EASTERN HALF ON FRIDAY. NEAR NORMAL TEMPERATURES DURING
THE WEEKEND WITH ONLY MODERATE AFTERNOON BREEZES. UNCERTAINTY EXISTS
FOR NEXT WEEK.
OVERALL SHOWER/THUNDERSTORM COVERAGE IS LESS TODAY COMPARED TO
YESTERDAY DUE TO LESS MOISTURE TO WORK WITH. INSTABILITY WILL REMAIN
STRONG THROUGH SUNDOWN THEN MOST OF THE ACTIVITY WILL DISSIPATE.
PERHAPS SOME ISOLATED SHOWERS CONTINUING PASSED MIDNIGHT ACROSS THE
NORTHERN TIER. WETTING RAIN IS REALLY NOT IN THE CARDS FOR THE REST
OF TODAY. PERHAPS SOME VERY LOCALIZED AREAS ACROSS THE EASTERN
PLAINS WHERE RH VALUES ARE A BIT HIGHER.
THE OVERALL WIND FLOW WILL GRADUALLY INCREASE THROUGH FRIDAY. THE
STRONGEST WINDS APPEAR TO BE THURSDAY/FRIDAY. SOUTH/SOUTHWESTERLY
FLOW AHEAD OF THE SOUTHERN CALIFORNIA/BAJA LOW ON THURSDAY TURNING
MORE WESTERLY ON FRIDAY AS THE INITIAL LOW MOVES OVER THE AREA.
PRECIPITATION CHANCES APPEAR TO BE THE BEST LATER THURSDAY INTO
THURSDAY NIGHT BUT ORGANIZATION APPEARS TO BE LACKING. CANT RULE OUT
SOME WETTING MOISTURE FAVORING THE WESTERN THIRD TO HALF THURSDAY
NIGHT. OTHERWISE...SPORADIC LIGHTER SHOWERS/STORMS WEDNESDAY/FRIDAY.
MODELS STILL SHOW A FAIRLY DECENT MID LEVEL DRY INTRUSION MOVING
OVER THE AREA WEDNESDAY/WEDNESDAY NIGHT BEFORE HIGHER DEWPOINTS AND
HUMIDITY MOVES BACK IN ON THURSDAY. A WEAK TO MODERATE BACK DOOR
FRONT OR WIND SHIFT WILL PROVIDE MUCH HIGHER RH VALUES ACROSS THE NE
PLAINS WEDNESDAY. A FEW HOURS OF SINGLE DIGIT RH READINGS WILL BE
FOUND ACROSS THE SOUTHWEST HALF ON WEDNESDAY.
IT APPEARS THAT THURSDAY HAS THE BEST CHANCE FOR A WATCH
ISSUANCE...ESPECIALLY THE NE HIGHLANDS/NE PLAINS AND PERHAPS EC
PLAINS BASED ON HIGHER INSTABILITY AND COUPLED LOWER RH/STRONGER
WIND. WILL HOLD OFF ON THE ISSUANCE AT THIS TIME THOUGH. CRITICAL
CONDITIONS REDEVELOP ON THURSDAY AND FAVORING THE EASTERN PLAINS
ALTHOUGH HAINES AND TEMP DEPARTURE FROM NORMAL VALUES WILL LOWER.
THE GFS/CANADIAN/ECMWF MODELS APPEAR CONSISTENT WITH THEIR DEPICTION
OF SATURDAY/SUNDAY ALTHOUGH THE CANADIAN AND ECMWF ARE A BIT DEEPER
WITH THE FOLLOWING PACIFIC LOW. THUS HIGHER RH AND LOWER
TEMPERATURES AND SOME WETTING RAIN CHANCES. GFS SHOWS SOME WETTING
RAIN CHANCES BUT MORE RELEGATED TO THE FAR NORTH...ESPECIALLY NE
HIGHLANDS AND PLAINS.
THE GFS IS MUCH QUICKER WITH THE EXIT OF THE PACIFIC WAVE ON MONDAY
WHILE THE CANADIAN AND ECMWF INDICATE A SLOWER DEPARTURE. NEXT WEEK
BECOMES MORE UNCERTAIN DUE TO THE LACK OF CONSISTENCY BETWEEN THE
LONG RANGE MODELS...PARTICULARLY THE ECMWF AND GFS. THE GFS
INDICATES A DRIER/BREEZIER PATTERN WHILE THE ECMWF INDICATES A
DRIER/WARMER PATTER WITH PERHAPS A LITTLE LESS BREEZINESS.
50
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 21, 4:54 AM MST, 19 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
554 AM MDT TUE APR 21 2015
NMZ501>540-221200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
554 AM MDT TUE APR 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WITH INCREASED SURFACE WINDS AND LOW ENOUGH AFTERNOON RELATIVE
HUMIDITY...A FEW HOURS OF CRITICAL FIRE CONDITIONS ARE POSSIBLE
THURSDAY ACROSS PORTIONS OF THE EASTERN PLAINS WEST TO THE CENTRAL
AND NORTHEAST HIGHLANDS...ALSO ACROSS PORTIONS OF WEST CENTRAL NEW
MEXICO AS WELL AS THE MID AND LOWER RIO GRANDE VALLEY. THERE IS
ALSO SOME RISK OF BLOWING DUST ACROSS THE LOWER TERRAIN WITH THE
STRONGER GUSTS
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
43
Thunderstorm Wind, Curry
- When
- April 21, 11:55 PM MST to April 22, 12:05 AM MST
- Where
- Curry County, (Cvs)cannon Afb
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.380, -103.320
ASOS measured a peak thunderstorm wind gust of 62 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Connecticut, April 21, 2015$1.0 million · 1 event
- Waterspouts in Gulf of Mexico, April 21, 20152 events
- Flash Flood in Delaware, April 21, 20151 event
- Strong Wind in West Virginia, April 21, 2015$5,000 · 1 event
- Strong Wind in Ohio, April 21, 2015$5,000 · 1 event
- Strong Wind in Pennsylvania, April 21, 2015$5,000 · 1 event
- Flood in New Hampshire, April 21 to 22, 20151 event
- Tornado in California, April 21, 2015$5,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562186.